Acetaminophen (Tylenol) is an ingredient used in more than 700 over-the-counter products available at pharmacies. It’s especially popular for use as an analgesic, as well as a cold and flu remedy. Acetaminophen is a fever reducer, as well as an effective pain reliever for the following ailments:
- Colds and flu
- Muscle aches
- Menstrual cramps
The maximum dosage for healthy adults is 4,000 mg per day, i.e. eight extra-strength (500 mg) tablets. Taking too much acetaminophen, whether accidentally or on purpose, can lead to an overdose.
The symptoms of an acetaminophen overdose will take several hours to appear. You could end up damaging your liver without even realizing it. That’s why you should never exceed the maximum dosage.
Aspirin is one of the oldest and least expensive pain medications on the market. Credit goes to German scientist Felix Hoffman for the creation and popularization of what was known then in 1899 as acetylsalicylic acid (ASA) to help relieve his father’s arthritis pain.
Today, we use it to soothe minor aches and pains, as well as headaches. It works by reducing the substance in the body that causes inflammation and fever. Doctors also recommend it to certain adults to prevent heart attacks and strokes.
However, doctors recommend that people with bleeding problems, such as ulcers, or breathing problems, such as asthma, use some other kind of pain reliever, as aspirin can aggravate these conditions. Some people are even allergic to aspirin.
This medication is contraindicated in the case of the following conditions:
- An allergy to ASA or any other ingredient in the medication
- A tendency to bleed
- Treatment with methotrexate at doses of 15 mg or more per week
- The presence of an active gastric ulcer
- A severe allergic or asthmatic reaction to salicylates, ASA or non-steroidal anti-inflammatory drugs (NSAIDs), such as diclofenac, ibuprofen, indomethacin and naproxen sodium
- Severe renal impairment
- Severe liver impairment
- Severe congestive heart failure
Aspirin use is also contraindicated in patients taking anticoagulants, prone to attacks of gout or suffering from menorrhagia. Additionally, women shouldn’t take aspirin during the third trimester of pregnancy.
The maximum dosage for healthy adults is 4,000 mg per day, i.e. eight extra-strength (500 mg) tablets.
Ibuprofen is another medication that falls into the NSAID category. Sold under various brand names, such as Motrin and Advil, it’s effective for treating minor aches and pains and reducing fever. Doctors can also prescribe it at very strong doses. People use it most often to alleviate the pain and inflammation associated with arthritis, menstrual cramps, sprains, backaches, headaches, migraines, muscle aches, sore throats, colds, flu and toothaches.
Ibuprofen is contraindicated in the case of the following conditions:
- An allergy to ibuprofen or any other ingredient in the medication
- Current use of other NSAIDs
- Pregnancy or breast feeding
- Dehydration resulting from vomiting, diarrhea or insufficient liquid intake
- A progressive gastroduodenal ulcer, a history of recurring ulcers or a progressive inflammatory disease of the digestive tract (for example, Crohn’s disease or ulcerative colitis)
- Nasal polyps or a history of asthma, allergic reactions (e.g. difficulty breathing, wheezing, an itchy rash or swelling of the face, throat or tongue) after taking ASA or other NSAIDs (including ketorolac, indomethacin and naproxen sodium)
- Kidney disease
- Liver disease or severely reduced liver function
- Severe heart disease or high blood pressure
- Systemic lupus erythematosus
The recommended dosage of ibuprofen for adults is 200 to 400 mg every four to six hours, as needed. The maximum daily dosage is 1,200 mg. Although ibuprofen is available without a prescription, you should never take it for more than three consecutive days to treat a fever or for more than five consecutive days for pain without first consulting your doctor.